Hail, Elbert
- When
- July 4, 2:14 PM MST
- Where
- Elbert County, 1.27 mi ENE of Elizabeth
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -104.580
Severe thunderstorms produced damaging winds and large hail, ranging in size from quarters to baseballs. The hail reportedly piled up to 8 inches deep in Elbert County where the largest hail was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced damaging winds and large hail, ranging in size from quarters to baseballs. The hail reportedly piled up to 8 inches deep in Elbert County where the largest hail was observed. Extensive damage was reported to vehicles near Interstate 70 and State Highway 86. Intense thunderstorm winds damaged trees and building in Genoa. Heavy rain produced flash flooding in parts of Elbert and Larimer Counties. One tornado touched down near Karval. It reportedly uprooted several trees and destroyed a garage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 2:00 PM MST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT SUN JUL 4 2010 .SHORT TERM...THE PLAINS ARE BEGINNING TO DESTABILIZE AS MORE AND MORE CELLS FIRING OFF THE FOOTHILLS ARE ABLE TO MOVE FARTHER EAST. HOWEVER...LOOKING AT THE VERTICAL DEVELOPMENT OF THE CU OUTSIDE AND AT ACARS SOUNDINGS...THERE IS QUITE A STRONG CAP THAT REMAINS. AS THE UPPER TROUGH CURRENTLY OVER UTAH MOVES CLOSER AND PROVIDES AN INCREASE IN QG LIFT AND THE OVERCAST SKIES NOW CLEARING PROVIDING HEATING FROM BELOW...SHOULD HELP BREAKDOWN THE CAP MID TO LATE AFTERNOON. CURRENTLY A FEW STORMS OVER THE PALMER DIVIDE HAVE BEEN ABLE TO SUSTAIN FOR A BIT AS THEY ARE OVER HIGHER TERRAIN AND THE CAP IS WEAKENING EASIER THERE. A TORNADO HAS BEEN ISSUED FOR THE NORTHERN COLORADO BORDER AS STORMS IN WYOMING HAVE BEEN PRODUCING SEVERAL TORNADOES. BELIEVE IT WILL STILL BE A FEW MORE HOURS BEFORE WE SEE ANYTHING REALLY GET GOING STRONG IN OUR FORECAST AREA. STORMS OVER THE HIGHER TERRAIN WILL HELP WEAKEN THE CAPPED MOIST ENVIRONMENT ON THE PLAINS IN THE LATE AFTERNOON AND EVENING. WINDS ALOFT WILL HELP THE STORMS MOVE ABOUT 10 TO 15 KNOTS SO MAJOR FLOODING IS NOT EXPECTED. HOWEVER WITH SUCH A MOIST ENVIRONMENT STORMS WILL HAVE THE POTENTIAL THIS EVENING AND TONIGHT TO PRODUCE HEAVY RAIN IN EXCESS OF 2 INCHES AN HOUR OUT OF THE STRONGER STORMS. AS THESE STORMS BECOME MORE NUMEROUS...SMALL STREAMS AND STREETS MAY HAVE SMALL FLOODING ISSUES. MIXED LAYER CAPES OF AROUND 1000 J/KG AND ENOUGH SHEAR WITH COOLING ALOFT FROM THE PASSING UPPER TROUGH LATER TONIGHT WILL ALLOW LARGE HAIL AND A POSSIBLE TORNADO BE THE MAIN THREATS. EXTENDED HIGHER POPS THIS EVENING AND SLOWED THE DECREASE EVEN FURTHER AS THE UPPER LOW WILL NOT PASS OVER NORTHEASTERN COLORADO UNTIL EARLY MONDAY MORNING. COULD SEE SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS PAST MIDNIGHT INTO THE MORNING HOURS OVER THE EASTERN PLAINS. TOMORROW WILL BE A MUCH QUIETER DAY AS SUBSIDENCE ON THE BACKSIDE OF THE TROUGH KEEPS POPS TO A MINIMUM. ONLY THE MOUNTAINS HAVE A SLIGHT CHANCE OF A FEW LIGHT RAIN SHOWERS AS DRIER AIR MOVES IN. TEMPERATURES WILL BE SIMILAR TO TODAY WITH SLIGHT WARMING OVER THE PLAINS BY A FEW DEGREES. WINDS WILL BE LIGHT SO NO FIRE WEATHER CONCERNS. .LONG TERM...THE NEXT IN A SERIES OF ACTIVE SHORTWAVE IMPULSES SWING OUT OF THE PACIFIC NORTHWEST AND ACROSS NORTHERN COLORADO TUESDAY AFTERNOON INTO WEDNESDAY...ONCE AGAIN IMPACTING AREAS MAINLY EAST OF THE FRONT RANGE. A SFC COLD FRONT ORGANIZING OUT AHEAD OF THE MAIN TROUGH IS PROGGED BY THE NAM TO GFS TO SLIDE SOUTHWARD OUT OF SRN WYOMING/WRN NEBRASKA AND ACROSS NERN COLORADO BY LATE TUESDAY MORNING. DURING THE AFTERNOON MODEL X-SECTIONS AND SOUNDINGS SHOW MOIST E-NELY UPSLOPE FLOW DEEPENING ON THE PLAINS WITH PRECIPITABLE WATER VALUES RISING FM ABOUT A HALF INCH IN THE MORNING TO AROUND AN INCH BY 00Z/WED...TO AROUND 1.25 INCH DURING THE EVENING. MEANWHILE AT THE SAME TIME SLY MID-LEVEL FLOW IN ADVANCE OF THE TROUGH TRANSPORTS A NARROW PLUME OF SUBTROPICAL MOISTURE UP FM NEW MEXICO AND OVER ERN PORTIONS OF COLORADO FURTHER MOISTENING THE COLUMN OVER THE AREA. BY 00Z/WED NAM INDICATES SFC BASED CAPES OVER 2000 J/KG IN THE VICINITY OF WHAT APPEARS TO BE A STALLED SFC FRONTAL BNDRY SITTING ALONG THE SPINE OF THE PALMER DIVIDE. QPF FIELDS OFF THE NAM AND GFS INDICATE A BULLS EYE OF 2-4 INCH RAINFALL 3-HR TOTALS TUESDAY EVENING WITHIN A ZONE OF STG LOW-LEVEL CONVERGENCE AND SHEAR ALONG THE FRONT...CENTERED AROUND THE LIMON AREA. PAST COUPLE MODEL RUNS HAVE INDICATED A SIMILAR QPF PATTERN. MINOR IMPULSES TRANSLATING ALONG THE BOTTOM OF THE MAIN TROUGH ARE LIKELY TO PRODUCE CONVECTION IN OTHER PARTS OF THE CWFA THROUGH THE NIGHT. AFTER MIDNIGHT WITH ALL OF THE MOISTURE AND OUTFLOW BNDRYS FLOATING AROUND PRETTY GOOD BET WE/LL SEE SOME LOCALLY DENSE FOG ON THE PLAINS. WHILE ALL THIS IS GOING ON...MTN AREAS INCLUDING THE WRN VALLEYS SHOULD ESCAPE WITH LITTLE MORE THAN ISOLATED TO WIDELY SCATTERED AFTN AND EVE -SHRA/-TSTMS ALONG WITH NOT MUCH COOLING. BY WEDNESDAY...AMBIENT HIGH PLAINS AIRMASS REMAINS RELATIVELY COOL AND MOIST WITH GENERAL TROUGHING OVER THE REGION AND WEAK LOW-LEVEL UPSLOPE FLOW EAST OF THE MTNS. LOOKING FOR MAX TEMPS ON THE PLAINS TO BE AS MUCH AS 12-15F BELOW AVERAGE. AVG HIGH AT DENVER AT THIS TIME IS 87F. ATMOSPHERE LOOKS A BIT MORE STABLE OUT ACROSS THE PLAINS...SO RAIN CHANCES EXPECTED TO DROP OFF OUT THERE. CLOSER IN TO THE FRONT RANGE MONSOONAL MOISTURE STILL IN PLACE AND WITH DIABATIC HEATING SHOULD SEE RE-DEVELOPMENT OF SHWRS AND STORMS BY AFTERNOON. LIGHTER FLOW MAY PRODUCE A FEW HVY RAIN MAKERS IN AND NEAR THE FTHLS LATE IN THE DAY. BY THURSDAY...SHORTWAVE TROUGH MOVES OUT MAKING WAY FOR AN UPPER RIDGE TO BUILD IN THE FM 4-CORNERS REGION. WARMING BEGINS ALOFT INITIALLY EVENTUALLY MIXING DOWN TO THE GROUND THRU THE DAY. SHOULD SEE AFTERNOON TEMPS RETURNING TO THE LOWER 80S ON THE PLAINS. FRIDAY AND BEYOND...MEDIUM RANGE MODELS SHOW RESUMPTION OF THE MONSOON MOISTURE PLUME COMING UP FM NRN MEXICO BENEATH THE UPPER RIDGE SITTING OVER THE REGION. AS A RESULT SHOULD SEE AN INCREASED CHANCE FOR SOAKING RAINFALL FROM WARM CORE CONVECTION. LOOKING FOR TEMPS TO BE NEAR OR SLIGHTLY ABOVE NORMAL DURING THE PERIOD. && .AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN THE LATE AFTERNOON AND EVENING AND INSTRUMENT APPROACHES TO KDEN WILL LIKELY BE NEEDED. THERE MAY BE SOME LOCALIZED IFR CEILINGS/VISIBILITIES IN THE RAIN THIS EVENING. SHOWERS WILL DIMINISH AFTER MIDNIGHT BUT LOW CEILINGS WILL LIKELY PERSIST INTO TUESDAY MORNING. EXPECT CEILINGS TO IMPROVE AFTER 15Z WITH VFR CONDITIONS PREVAILING THROUGH MONDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH FOR LARIMER...WELD...LOGAN AND MORGAN COUNTIES UNTIL 8 PM MDT TONIGHT. KRIEDERMAN/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 148 PM MDT SUN JUL 04 2010 COZ030>051-051200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 148 PM MDT SUN JUL 04 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL FIRST DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON BECOMING MORE NUMEROUS AS THEY SPREAD ONTO THE PLAINS IN THE LATE AFTERNOON AND EVENING HOURS. THE PLAINS WILL REMAIN MAINLY STABLE UNDER A CAP THROUGH 3 PM AT LEAST UNTIL AN UPPER TROUGH CURRENTLY OVER UTAH MOVES CLOSER. SOME OF THE STORMS ON THE PLAINS WILL BE ABLE TO PRODUCE LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS UP TO 60 MPH. THERE IS A POSSIBILITY THAT STORMS NEAR THE WYOMING BORDER WILL BE ABLE TO PRODUCE AN ISOLATED TORNADO. THE STORMS OVER THE PLAINS THIS EVENING WILL HAVE A THREAT OF HEAVY RAINFALL OF UP TO TWO INCHES IN AN HOUR. THUNDERSTORMS WILL END OVER THE MOUNTAINS DURING THE EVENING...THEN SLOWLY DIMINISH FROM WEST TO EAST OVER THE PLAINS AFTER MIDNIGHT. SOME STORMS WILL BE ABLE TO LAST INTO THE EARLY MORNING HOURS OVER THE PLAINS AS AN UPPER TROUGH AXIS PASSES OVER NORTHEASTERN COLORADO TOMORROW MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BY MONDAY DRIER AND WARMER AIR WILL SPREAD EASTWARD ACROSS THE OUTLOOK AREA AS A WEAK HIGH PRESSURE RIDGE PASSES OVER THE REGION. ON TUESDAY...YET ANOTHER UPPER AIR WEATHER DISTURBANCE ACCOMPANIED BY A RATHER STRONG COLD FRONT WILL SWING OUT OF THE PACIFIC NORTHWEST AND OVER NORTHERN COLORADO. THE RESULT WILL BE COOLER TEMPERATURES MAINLY EAST OF THE MOUNTAINS AND AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS LATE TUESDAY THROUGH THURSDAY. SOME OF THE THUNDERSTORMS TUESDAY NIGHT ON THE PLAINS OF NORTHEAST COLORADO MAY TURN SEVERE WITH LARGE HAIL AND HEAVY RAINFALL A POSSIBILITY. DRIER AND WARMER CONDITIONS ARE EXPECTED TO RETURN BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM THIS AFTERNOON. KRIEDERMAN/BAKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 302 PM MDT SUN JUL 4 2010 COZ041-046-042130- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- 302 PM MDT SUN JUL 4 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELBERT COUNTY EAST CENTRAL DOUGLAS COUNTY AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH. THIS STORM WAS LOCATED 2 MILES SOUTH OF ELIZABETH... OR 34 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PONDEROSA PARK...KIOWA AND ELIZABETH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 3949 10434 3925 10428 3920 10470 3946 10470 TIME...MOT...LOC 2102Z 256DEG 13KT 3933 10458
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 314 PM MDT SUN JUL 4 2010 COZ030-031-042215- JACKSON COUNTY BELOW 9000 FEET CO- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET CO- 314 PM MDT SUN JUL 4 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON COUNTY AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS STORM WAS LOCATED 24 MILES WEST OF COALMONT...OR 94 MILES WEST OF FORT COLLINS...MOVING NORTHEAST AT 45 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO COALMONT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS. && LAT...LON 4098 10644 4046 10636 4043 10664 4093 10665 TIME...MOT...LOC 2114Z 237DEG 20KT 4061 10685
The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
52 hail, 2 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Intense thunderstorms, producing heavy rainfall in excess of 5 inches in one hour, produced flash flooding in the vicinity of Elizabeth. Numerous county roads were washed out. The combination of heavy rain and hail made it necessary to run snow plows through the town. Extensive basement flooding was also observed.
Flash flooding was reported 1 mile north of Loveland and 3 miles south of Masonville. State Highways 27 and 29 were inundated with up to a foot of water, rocks and mud. Heavy rain caused 6 to 10 inches of rain to stream across County Road 27.
In addition, thunderstorm winds were estimated to 60 mph.
A tornado touched down and destroyed a garage and uprooted several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233123, 233125, 233126, 233128, 233129, 233131, 233132, 233133, 233134, 233135, 233136, 233138, 233141, 233143, 233145, 233148, 233149, 233150, 233152, 233153, 233154, 233155, 233156, 233157, 233158, 233159, 233160, 233161, 233162, 233163, 233164, 233165, 251576, 233166, 233167, 233168, 233169, 233170, 233171, 233172, and more.